Texas, 2024

Damaging Wind in Texas, July 31, 2024

July 31, 2024 · NWS MAF · 1 event in 1 county or zone

A shortwave trough resulted in thunderstorms developing around the higher terrain of the Davis Mountains and Stockton Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough resulted in thunderstorms developing around the higher terrain of the Davis Mountains and Stockton Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 31, 4:39 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 31, 4:39 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
539 PM CDT Wed Jul 31 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 120 PM CDT Wed Jul 31 2024

VIS and IR show little in way of cloud cover as upper ridging
continues to prevail. Upper ridging remains centered over E TX, a
bit farther northeast than yesterday. Ridging will continue
redeveloping northeast, ending over the ArklaTex this evening.
However, ridging will strengthen even as it moves away from the
area, allowing thicknesses to increase over W TX and SE NM,
resulting in warmer temperatures than yesterday. Highs 6 to 12
degrees above normal for late July can be expected today, with
highs in the triple digits over much of the Permian Basin, SE NM
plains, Upper Trans Pecos, basins of Culberson County, and near
the Rio Grande, with 90s elsewhere and only 80s in the highest
elevations. 105+ degree readings are apparent over Mitchell County
in the northeast Permian Basin, along the Pecos River from SE NM
plains into the Upper Trans Pecos and Reeves County plains, as
well as along the Rio Grande. Heat Advisories are in effect for
Mitchell County, the Guadalupes, and the Marfa Plateau into the
Big Bend (not including the Presidio Valley) for today as a
result. Storms are possible this afternoon from heating of
elevated terrain over the Davis Mountains into the Presidio
Valley, western Culberson County, and western Eddy County.

As daytime heating ceases, storm activity will diminish, while a
40kt+ LLJ increases. The boundary layer mixing provided by this
LLJ will minimize radiational cooling of the air near the surface
and along with dew point temperatures in the 50s and 60s, will
yield lows 5 to 11 degrees above normal aside from Presidio
Valley, and in the 70s and above for most places aside from the
northern portion of the Guadalupes and Marfa Plateau into Lower
Trans Pecos.

Thursday may be slightly "cooler" than today as thicknesses
decrease some despite an upper trough amplifying over the Great
Lakes region and nudging the upper ridge over the Panhandles. Dew
point temperatures should also be lower for much of the area,
reducing heat stress. Highs will for the most part remain 6 to 12
degrees above normal, with slightly reduced extent of 105+ degree
readings. However, because of the warmer than average
temperatures, Heat Advisories will remain in effect for the
regions outlined today. Diurnally and orographically driven storms
over western higher terrain are again possible tomorrow, with
storms dissipating after sunset. Lows Thursday night fall a bit
lower than tonight and end up 4 to 9 degrees above normal, aside
from northern Eddy County and the Presidio Valley, with 60s over
most of Lea County and northwest Permian Basin, northern portions
of Guadalupes, and Marfa Plateau into Lower Trans Pecos, and 70s
and above elsewhere.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 1217 PM CDT Wed Jul 31 2024

The eastern edge of a broad high pressure system extending from the
Desert Southwest to the northern Gulf Coast will be eroded by a
trough moving into the Great Lakes this weekend. This weakens
subsidence and shifts upper level winds from an easterly direction
to a more northeasterly or northerly direction advecting in slightly
cooler temps/lower heights aloft. In addition, a cold front moves
into the South Plains and North Texas Saturday with models still
showing convection developing along the front, and helping push it
south into the Permian Basin on Sunday. The NBM has begun to catch
on to this with slight chance PoPs now making it into the grids
Sunday afternoon. All deterministic models are showing at least some
convection, though rainfall amounts are not impressive at this time.
Not only will the front bring us a chance for rain, but it should
help knock temperatures down a couple of degrees with highs closer
to normal to start next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 534 PM CDT Wed Jul 31 2024

VFR conditions will prevail next 24 hours, except in areas of
direct convection, which should diminish over the next couple of
hours. A 40+kt LLJ will crank up after sundown, keeping return
flow elevated overnight. Forecast soundings develop a widespread
cu field late morning/early afternoon Thursday, w/bases starting
4.5-9 kft AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74 102  72 103 /   0   0   0   0
Carlsbad                 74 102  72 101 /  10  10  10   0
Dryden                   73  99  73 100 /   0   0   0   0
Fort Stockton            73 101  72 100 /  10   0   0   0
Guadalupe Pass           71  94  70  93 /  30  20  20   0
Hobbs                    72 101  69 100 /   0   0   0   0
Marfa                    66  95  64  94 /  40  30  10   0
Midland Intl Airport     74 100  72 100 /   0   0   0   0
Odessa                   74 100  73 100 /   0   0   0   0
Wink                     77 103  74 103 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Thursday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Lower
     Brewster County-Marfa Plateau-Mitchell.

NM...Heat Advisory until 8 PM MDT Thursday for Guadalupe Mountains of
     Eddy County.

&&

SHORT TERM...94
LONG TERM....99
AVIATION...44
Hazardous weather outlook, Jul 31, 11:21 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1221 PM CDT Wed Jul 31 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1221 PM CDT Wed Jul 31 2024 /1121 AM MDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect this afternoon and early evening for
the Davis, Guadalupe, Chinati, and Delaware Mountains, Davis
Mountain
Foothills, Marfa Plateau, and Mitchell and Brewster Counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Heat Advisory is in effect from Thursday afternoon through early
evening for the Davis, Guadalupe, Chinati, and Delaware Mountains,
Davis Mountain Foothills, Marfa Plateau, and Mitchell and Brewster
Counties.

Hazardous heat is possible Friday through Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 31, 2:54 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
354 PM CDT Wed Jul 31 2024

TXZ075-312130-
Pecos TX-
354 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS COUNTY
THROUGH 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Fort Stockton, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3065 10328 3070 10337 3087 10333 3075 10309
TIME...MOT...LOC 2054Z 211DEG 8KT 3073 10327

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, Jul 31, 3:36 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
436 PM CDT Wed Jul 31 2024

TXZ075-274-312215-
Pecos TX-Reeves County Plains TX-
436 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES THROUGH 515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Saragosa, or 24 miles southeast of Pecos, moving
southeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Toyah Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3100 10328 3122 10353 3134 10339 3112 10313
TIME...MOT...LOC 2136Z 311DEG 5KT 3111 10328

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44

The radar

The Midland/Odessa radar (KMAF), 133 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
July 31, 4:41 PM CST to 4:46 PM CST
Where
Pecos County, Ft Stockton Arpt Fst
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.920, -102.920

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196304.